2019 Perfusion Conference

“With the advent of the heart-lung machine, for example, we surgeons had the key to a door that had previously been locked. Once we had the key, then we could venture out into unexplored territory.”  Denton A. Cooley, MD

Overview

The Annual THI Perfusion Conference which will be held June 7-8, 2019 at Texas Heart Institute. The agenda for this year’s conference will include case reviews and discussion about the latest trends in the industry. Conference participants will earn 18.00 CAT I Continuing Education Credits (CEUs) from the American Board of Cardiovascular Perfusion (ABCP).

Funds raised at this year’s conference will provide critical programmatic support for the School of Perfusion as they continue to train the next generation of perfusionists.

 

Live Webcasting Friday Afternoon Sessions (Noon-5:00 pm)

Log in from any computer, phone or tablet to attend.  To participate in the live webcast, and to obtain credit on your transcript, utilize the video and registration links provided on this page. Provided by Baylor St. Luke’s Medical Center .   Connect to Live Webcast  (Meeting ID: 746-346-8349)

June 7-8, 2019

Honoring 50 Years of Innovation

On Friday June 7, THI will host a special afternoon session to honor the 50th Anniversary of the World’s First Total Artificial Heart with a presentation from Special Guest Colonel Jack Lousma, former NASA Astronaut, Pushing the Boundaries of Exploration for Innovation:  Our Parallel Journeys as Pioneers”  Colonel Jack Lousma is a former NASA astronaut and was the Pilot of the second manned crew on the Skylab space station in 1973, Commander STS-3 and the third Space Shuttle mission in 1982. Famously, he was the CAPCOM recipient of the “Houston, we’ve had a problem” message from Apollo 13.

O.H. Bud Frazier, MD will deliver this year’s keynote “Commemorating Dr. Denton A. Cooley: The Untold Stories Behind the Moonshot”.

A special panel will follow moderated by Col. Lousma’s daughter and TMC veteran Mary Cohn,“Pioneers Unplugged: The Stories, Behind Space and Medicine Exploration into the Unknown” with Dr. Bud Frazier and  Astronaut Col. Lousma

 

Colonel Jack Lousma and daughter Mary Cohn

Agenda

Downloadable Agenda

Friday, June 7, 2019

8:30 am  Opening Remarks | Terry Crane / Deborah Adams

8:45    Perfusion and Professionalism | Steve Sutton

9:15    Perfusion Staffing ABCP Workforce | Ann Guercio

9:45    Teaching Perfusion – Perfusion Education | Jim Beavers

10:15   What’s new in Perfusion Practice  |  Joe Basha

10:45   Manpower, Education and Practice: Are we prepared for the future | Open Discussion: Ann Guercio, Jim Beavers, Joe Basha, and Steve Sutton


11:30     Lunch                                                                                     


Afternoon Session | Moderator: Sanjay Patel

Commemorating History Made in 1969 – 50th Anniversary of Cooley Implant First TAH
First Lunar Landing NASA

12:00  Perfusion Considerations during Lung Transplantation – EVLP  |  Gabriel Loor, MD

12:30    From the Beginning – History of Circulatory Assist Devices | Steve Igo

1:00     Pediatric Mechanical Circulatory Support |  Iki Adachi, MD

1:45  Surgical Capabilities for Exploration Space Flight | George Pantalos, PhD


2:30    Break


Colonel Jack Lousma and daughter Mary Cohn

2:45     Pushing the Boundaries of Exploration for Innovation:  Our Parallel Journeys as Pioneers

Special Guest Colonel  Jack Lousma, Former NASA Astronaut

3:30     Commemorating Dr. Denton A. Cooley: The Untold Stories Behind the Moonshot

Colonel Jack Lousma is a former NASA astronaut and was the Pilot of the second manned crew on the Skylab space station in 1973, Commander STS-3 and the third Space Shuttle mission in 1982. Famously, he was also the CAPCOM recipient of the “Houston, we’ve had a problem” message from Apollo 13.

Keynote Speaker O.H. Bud Frazier, MD

4:15    Panel–Pioneers Unplugged: The Stories, Behind Space and Medicine Exploration into the Unknown 

Panel: Dr. Frazier, Dr. Cohn, Astronaut Col. Lousma

Moderator: Mary Cohn

5:00     Reception


Saturday, June 8th, 2019

8:00 am    Registration, Breakfast / Meet & Greet

Case Presentations |  THI School of Perfusion Technology June 2018 Graduates

8:30   William Cohn’s Sandwich Technique : A Case Study  |  Bryce Baase

8:45   Transapical Mitral Valve Insertion | Enoch Ching

9:00   Neurological considerations during CPB | Peter Craffey

9:15    Your ACT is What? A Case Study| Liliana Maya

9:30   15 Minute  Break

9:45    Left Atrial Mitral Thrombectomy Removal | Skye Williams

10:00  Perfusion Techniques: Case Study | Andy Pauley

10:15   History of Cardiopulmonary Bypass | Jonathan Payne

10:30   Practice-Based Learning Using a Perfusion Simulation 3D Model| Branden Messara

10:45   15 Minutes Break

11:00    Breakout Session with Vendors 


12:00   Lunch                                                                                


Afternoon Session
Perfusion Practices – ECMO and Pediatrics

MCS and Perfusion Technology | Moderator: Kathy Kibler

1:00      ECMO – Cannulation Considerations | Joe Basha

1:30     Measuring Clots in ECMO Circuits  | Roger DeLong

2:00      A Perfusionist Abroad: Pumping in Conflict Zones | Brian Forsberg

2:30     Practices for the Congenital Heart Patient | Edvin Tahay

3:00     Maintaining an Optimal Fluid Balance during CBP on Congenital Heart Patients| Mary Claire McGarry

3:30      15 Minute Break

3:45       Crisis Resource Management and Emergency Preparedness | Special Session Open Forum Discussion

Causes of perfusion accidents, device failures and catastrophic events

Moderators:  Steve Raskin, Mike Gallagher, Steve Sutton Michael Skadden, Esq.

4:45       Closing RemarksTerry Crane

Location & Lodging

Location

The symposium is held in the Texas Heart Institute – The Denton A. Cooley Building located within the Texas Medical Center at 6770 Bertner Avenue, Houston, Texas 77030.

Entrance to the Denton A. Cooley Building is only through the Baylor St. Luke’s Medical Center Bates Street lobby (6720 Bertner Ave.).

The meetings will be held in the The Denton A. Cooley auditorium located on the lower level of the Cooley Building which is accessible by the Green Elevators.

 

Lodging

There are several hotels in the Texas Medical Center within walking distance or short taxi.

Marriott Medical Center
6580 Fannin Street
Houston, TX 77030
Phone: 713-796-0080

Hilton Houston Plaza
6633 Travis Street
Houston, TX 77030
Phone: 713-313-4000

Wyndham Hotel & Suites
Houston Medical Center
6800 S. Main Street
Houston TX 77030
Phone: 713-528-7744

Hotel ZAZA
5701 Main Street
Houston, TX 77005
Phone: 713-526-1991

Ground Transportation 

Taxi service to the Texas Medical Center (TMC) hotels from Hobby Airport averages $35 one way. Taxi service from Bush Intercontinental Airportaverages $50 one way. Uber & Lyft provide service in Houston. The drive to the TMC is approximately 30 minutes from Hobby Airport and approximately 45 minutes from Bush Intercontinental Airport. Rental car services are also available at both airports.

Parking

Parking for the event is available in Garage 2 located off Holcombe and Bertner for a fee of $13. You may also valet for $14 at the front of Baylor St. Luke’s Medical Center located at 6720 Bertner Avenue.

For more information on parking and directions for the Texas Medical Center visit www.tmc.edu.

Registration

Please mail or email the registration form below to David Zamora. For questions, please call David at (832) 355-4026.

Texas Heart Institute School of Perfusion
Attention: David Zamora
PO BOX 20345, MC 1-224
Houston TX 77225

Download Attendee Registration Form

Download Vendor Registration Form

Live Webcasting

Log in from any computer, phone or tablet to attend. To participate in the live webcast, and to obtain credit on your transcript, utilize the video and registration links provided on this page. Webcasting service provided by Baylor St. Luke’s Medical Center

Vendor Support

Abbott
Boehringer
Cardioquip
Haemonetics
LivaNova
Medtronic
Quest Medical
Spectrum Medical
Terumo
Trandomed 3D